ACEP ID:

July 26, 2022

Checkpoint Inhibitors

In this video, Dr. Christopher Coyne describes how to identify and treat checkpoint inhibitor toxicities, also know as immune-related adverse events.

Faculty: Christopher Coyne , MD, MPH  

Dr. Coyne is MD, MPH  | Associate Clinical Professor, Director of Clinical Research, Fellowship Director, Clinical Research Scholar Fellowship, Department of Emergency Medicine, Department of Radiation Medicine and Applied Sciences, UC San Diego Health 

Read Video Transcript

- Welcome to MicroED, quick facts for big issues. My name is Chris Coyne. I'm an emergency physician at UC San Diego. Checkpoint inhibitor therapy has revolutionized cancer care by turning off the natural inhibition of the immune system. However, by modulating the immune system, we can precipitate immune related toxicities. How can we make sure to identify immune related adverse events? Here are the key points. The first step is becoming familiar with these medications and noting when a patient is on a checkpoint inhibitor. Second, consider the possibility that a patient's presenting symptoms may be related to an IRAE. Checkpoint inhibitor IRAEs can produce an autoimmune-like reaction in any organ system of the body, such as colitis, pneumonitis, pancreatitis, hepatitis, encephalitis, essentially any itis. Perform your normal workup and treatment. If alternative diagnoses are eliminated, consider treatment with steroids, preferably after discussing the case with a patient's treating oncologist. Higher grade potentially life threatening IRAEs may require additional immune modulators. Checkpoint inhibitor therapy is expanding every day. It's imperative that we as emergency physicians know about these therapies and can identify and treat these potentially life threatening immune related adverse events. Check out our ACEP app that will provide stepwise instruction on how to identify and treat checkpoint inhibitor toxicities.

LIVE CHAT
[ Feedback → ]